Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 105, NWS Tallahassee, FL

August 16, 1997Baker County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 16, 1997, 4:33 PM EDT for Baker County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 4:33 PM EDT (20:33 UTC)
Expired
Aug 16, 1997, 5:15 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Baker County, GA

The radar

The Ft Rucker radar (KEOX), 97 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 162046 RRA
SVRTLH
GAC007-162115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT SAT AUG 16 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST GEORGIA

   ...SOUTHERN BAKER COUNTY

AT 4:32 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM DEVELOPING ALONG HIGHWAY 91 ABOUT 5 MILES TO THE
SOUTHWEST OF NEWTON. THIS STORM IS MOVING VERY LITTLE BUT MAY PRODUCE
DIME SIZED HAIL AND DAMAGING WIND GUSTS BETWEEN NEWTON AND HOGGARD MILL.

SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:48 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 16, 2:48 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT SAT AUG 16 1997

88-DS SHOW TSTMS BREAKING OUT MAINLY EAST OF AQQ RIVER ATTM. LTL CHG
FROM PREVIOUS FCST AS MODEL RUNS SIMILIAR. WARM MOIST AMS WILL REMAIN
ACROSS CWA THRU FCST PERIOD. MEAN RH OF 70 PERCENT CONTS EAST OF AQQ
RIVER. SFC RIDGE ACROSS FL PENINSULA INTO GULF WILL BUILD ACROSS NORTH
FL NEXT 48 HRS WITH ETA MODEL CNTRG HI OVR TLH SUN. AS TYPICAL FOR
SUMMER...WK W-SW FLOW WL CONT ALOFT OVR SE. CLDS HAVE HELPED KEEP HEAT
INDICES DOWN A BIT THIS AFTN BUT WITH MAX TEMPS IN MID 90S WITH MID
70S DEW PTS FCST SUN AND MON...HEAT WL REMAIN CONCERN. POPS OF 20-30
PERCENT ACROSS CWA SHUD DO FOR SUN AND MON.

#13

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.